SSRIs Boost Risk of Falls in Dementia Patients

Fran Lowry

January 19, 2012

January 19, 2012 – Nursing home residents with dementia who use selective serotonin reuptake inhibitors (SSRIs) have an increased risk of having a fall that causes injury compared with those who do not use SSRIs, new research shows.

Further, the risk is dose-dependent, with those using average doses having 3 times the risk compared with nonusers, the authors, led by Carolyn S. Sterke, MSc, from Erasmus University Medical Center, Rotterdam, the Netherlands, report.

Carolyn Sterke

"Even at low doses, SSRIs are associated with increased risk of an injurious fall in nursing home residents with dementia," the authors write.

The use of an SSRI with a hypnotic or sedative increases the risk even further, they add.

The study is published online January 18 in the British Journal of Clinical Pharmacology.

Vulnerable Population

"These are frail, elderly patients," Josepha A. Cheong, MD, professor of psychiatry at the University of Florida College of Medicine, Gainesville, Florida, who was not involved in the research, told Medscape Medical News.

"This study is a reminder that the elderly with dementia are prone to many serious complications, such as falls, and are certainly more sensitive to polypharmacy. They are more likely to be on multiple medications. This is likely to potentiate any adverse drug reactions or side effects, including increased sedation, which can certainly predispose a patient to a fall," she said.

The study investigators analyzed daily drug use and daily falls over a 2-year period, from January 1, 2006, to January 1, 2008, in 248 nursing home residents with dementia. Their mean age of the participants was 82 years.

The investigators extracted the use and dose of SSRIs and other drugs known to increase the risk of falls, including antipsychotics, anxiolytics, hypnotics, sedatives, antidiabetic drugs, beta-blocker eyedrops, cardiovascular drugs, analgesics, anticholinergics, antihistamines, and antivertigo drugs, from the prescription database in the medical records.

The most common SSRI was citalopram, followed by paroxetine, sertraline, and fluvoxamine. The tricyclic antidepressants amitriptyline and nortriptyline were also used; other antidepressants included trazodone and mirtazapine.

Need for New Treatment Protocols

During the study period, 152 (61.5%) of the residents had 683 falls. Thirty-eight residents (15.4%) fell once; 114 (46.2%) fell frequently, the authors report.

About one-third of the falls (220, or 32.2%) resulted in an injury. Of these falls, 10 (1.5%) resulted in a hip fracture, and 11 (1.6%) of the injuries were other fractures. One resident died as a result of a fall.

Additionally, 198 (30.0%) of falls resulted in other types of injuries, including open wounds, sprains, bruises, and swellings.

The study showed that the risk of a fall resulting in injury increased with age (hazard ratio [HR], 1.05; 95% confidence interval [CI], 1.01 - 1.09), and use of antipsychotics (HR, 1.76; 95% CI 1.18 - 2.63).

Increased risk of falls was seen only with the SSRIs, the authors report. Overall, the HR associated with the use of SSRIs was 2.50 (95% CI, 1.50 - 4.19).

This risk was dose-dependent, with more falls seen with higher SSRI doses. At a quarter of the defined daily dose, the risk increased by 31%; at half the defined daily dose, this risk increased by 73%; and at the full daily dose, the risk increased by 198% (HR, 2.98; 95% CI, 1.94 - 4.57).

The authors list several limitations of the study. These include different patient characteristics; possible cytochrome P450 interactions; and the use of other drugs, such as benzodiazepines, antihypertensives, and antipsychotics, concomitantly with SSRs.

Caution When Prescribing

"Staff in residential homes are always concerned about reducing the chance of people falling and I think we should consider developing new treatment protocols that take into account the increased risk of falling that occurs when you give people SSRIs," Sterke said in a statement.

"I suppose the reason that people fall more often when using SSRIs is inherent to these drugs," she told Medscape Medical News.

"Central nervous system adverse effects have been reported in other studies, like daytime drowsiness, sedation, dizziness, and extrapyramidal symptoms that affect the motor system. Orthostatic hypotension and syncope have been proposed as possible explanations for the increased risk of falls associated with SSRI use," she said.

Sterke also believes that physicians should be very careful before prescribing SSRIs for these patients.

"Physicians should think twice before prescribing SSRIs, even at low doses. Preference should be given to nonpharmacological interventions for depressive symptoms in persons with dementia, such as psychosocial care methods, and music therapy," she said.

"The findings from the study also demonstrate the necessity of investing in professionals in nursing homes to support residents with depression and to help residents undertake pleasant activities and worry less," she added.

"The authors take into account other medications, but how can you say that the falls were due to the SSRIs and not to the other medications," Dr. Cheong pointed out.

"We already know that SSRIs can inhibit or decrease drug metabolism, even in low doses, of other medications. The authors state this also. There are many reasons besides SSRIs that could be responsible. The study would have been stronger if they had age-matched nondemented people who were on exactly the same medications," she said.

Dr. Cheong also believes that depression is an important factor in dementia and that to stop giving nursing home patients SSRIs would be wrong.

"This is all the more reason to caution clinicians to closely monitor patients on multiple medications whenever adding an SSRI to the regimen," she said.

Sterke and Dr. Cheong have disclosed no relevant financial relationships.

BJCP. Published online January 18, 2012. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....